Burning Mouth?

Hi everyone.

Wandered if anyone else has a burning mouth with tongue ulcers whilst taking methotrexate?

I am currently on 20mg along with the folic acid. The first two days after taking I am very queezy but battling through that one to see if it settles, as only upped to 20mg a few weeks ago. It is doing wanders for my waist line as don't really feel like eating much!

However, I also have a burning mouth the day after taking the meds which gradullay subsides down over the week until bang up it comes again with the next dose.

Any comments would be very much appreciated.

Thanks.

XXX

14 Replies

oldestnewest
  • Hi Sophie. I have had this happen for the first time 2 weeks ago after 6 months on MTX (15mg) and my tongue and mouth burning so went to the triage nurse who gave me Diflam mouthwash to see if that helped. It relieved the symptoms but since this has happened the day after MTX my tongue and mouth break out again. Also my appetite is terrible and like you the weight is shifting. Tried to take yogurt and that really stung :( Gentle hugs x

  • Hi Rockpool60

    So sorry to hear you have the same problem x It really is frustrating that the meds needed cause side effects which mean you not only have the pain, fatigue etc that goes with RA but also the added side effects too!

    Perhaps I will give the rheumy helpline a call to see if they have any suggestions too as not back to consultant until Feb now.

    If they have any good ideas I will pass them over to you.

    xxx

  • I have suffered from a really foul taste since starting MTX almost a year ago. Because of this and other side effects I now take it by injection and have found this improved things immeasurably until this week when the foul taste returned. I'm hoping it's a one off because it's been a brilliant drug for me otherwise. I wonder if taking it by injection might be a good way to avoid mouth ulcers and also taking more folic acid might help you too. Good luck, Tilda

  • Hi TildaT

    Thanks for reply- At least I now know I am not the only one to have these problems. I'm trying to hold out on this one to see if things settle down after a while, although I am beginning to think that they won't now! Seeing as I can not take sulphalazine, I am a little concerned that I will run out of meds that I can take - However, maybe the injection will be more tolerated or folic acid daily (except) meds day as Rockpool60 tried.

    I hope your mouth settles down again soon - a bitter/metallic taste allday and tasteless of altered food is no fun !

    Good luck x

  • Thanks Sophie. I wouldn't mind metalic taste but this tastes more like garbage which is really hard to bear. However the injections did initially make it much better so well worth a try. The extra folic appears to have made no difference this week but I'm hoping it's a one off and disappears again soon. I won't have any teeth or gums left otherwise (from over brushing to take away the taste and make sure my mouth is clean). I can't face telling my GP or rheumy though because it's working so well for me in all other ways just now. TTx

  • Make sure you report this to your GP (or rheumatologist, whoever you can ask first) and ask if you need to increase your folic acid dose. The folic acid should deal with sore mouth and mouth ulcers quite well, and it may be that you aren't taking quite enough right now to balance out the increased MTX dose. Definitely don't just put up with it though.

  • Hi Earthwitch

    Thankyou for this - you, as others, have suggested more folic acid possibly needed. I will make a telephone call and find out more. They did say I could take up to 6 a week but hadn't suggested spreading them daily as PB1950 tried.

    Thanks again x

  • Hi Rockpool60

    This happened to me when I was on a higher dose 22.5mg I was advised to use a mouthwash (Corsodyl) which worked well, then they increased my Folic acid to one a day except methotrexate day. I have been free of mouth ulcer now, I hope this helps.

    PB1950

  • Hi Rockpool60

    Many thanks for this. My dosage is currently 20mg. I was told I could take up to 6folic acid tablets but was not advised to spread them daily so I will contact my helpline to ask them if I too can do this.

    Thankyou x

  • I used to get this badly on MTX with lots of mouth ulcers and such a sore mouth that it was difficult to eat anything but soft foods. Ice cream and yogurt were best! I had folic acid every day except the day I had the MTX, tried the injections (a bit better, but still very sore) and eventually had to come off it (other side effects as well).

    I used orobase on the ulcers (available over the counter and on prescription) after cleaning my teeth after any food and using a mouthwash. This did help a bit but my dentist was not happy about the frequent and widespread ulceration and felt it should be avoided.

  • Thanks for reply -

    I totally undrstand about not being able to eat foods - even when you do they do not taste as they should and nothing seems enjoyable.

    I have until Feb for next rheumy appointment so will definatley mention these symptoms then. Were you swithed to the injection because of the mouth problem?

    Thanks again x

  • I did find that the mouth problems were a bit better on the injection - but still unacceptable long term! I was switched to the injection because of all the side effects - mouth, sickness and brain fog mainly!

    It just didn't suit me at all, and this is the second time I've tried it. This time I had a very gradual build up of the dose, but still ran into problems at anything like the dose I needed to control the RA.

  • I just started methotrexate yesterday and today my tongue is on fire. I don't have the mouth ulcers yet and hope I don't. I am on 15mg.  Going to start Cimzia as soon as it gets approved. I just hope it's worth it.

  • My They no prescribed the folic acid for every day. He didn't say not to take it on mtx days.

You may also like...